Alert archive / Nebraska / Flash Flood Warnings in 2024

Flash Flood Warning 3, NWS Cheyenne, WY

June 14, 2024Cheyenne County, Morrill County, Nebraska

NWS Cheyenne, WY issued this flash flood warning at Jun 14, 2024, 6:39 PM MDT for Cheyenne County, Morrill County, Nebraska. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2024, 6:39 PM MDT (00:39 UTC)
Expired
Jun 14, 2024, 8:45 PM MDT
In force
2 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

Counties Cheyenne County, NE, Morrill County, NE

What was reported inside it

TimeReportWhereRemark
Jun 14, 6:40 PM MDTFLASH FLOOD7 Ene Dalton, NEImages of water rapidly flowing over the road. Based on images, a small portion of the road may have been damaged.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1490 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

074 
WGUS55 KCYS 150039
FFWCYS
NEC033-123-150245-
/O.NEW.KCYS.FF.W.0003.240615T0039Z-240615T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
639 PM MDT Fri Jun 14 2024

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  North Central Cheyenne County in the panhandle of Nebraska...
  Southeastern Morrill County in the panhandle of Nebraska...

* Until 845 PM MDT.

* At 639 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of North Central Cheyenne and Southeastern 
  Morrill Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4149 10291 4149 10285 4147 10271 4145 10265
      4138 10281 4141 10284 4144 10292

FLASH FLOOD...RADAR INDICATED

$$

Claycomb
1 follow-up statement
415 
WGUS75 KCYS 150245 RRA
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
845 PM MDT Fri Jun 14 2024

NEC033-123-150255-
/O.EXP.KCYS.FF.W.0003.000000T0000Z-240615T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne NE-Morrill NE-
845 PM MDT Fri Jun 14 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR NORTH CENTRAL CHEYENNE AND 
SOUTHEASTERN MORRILL COUNTIES...

Flash Flood Warning was replaced with an Areal Flood Warning which 
runds through 945 AM Saturday. Please continue to heed remaining 
road closures.

&&

LAT...LON 4149 10291 4149 10285 4147 10271 4145 10265
      4138 10281 4141 10284 4144 10292

$$

Claycomb

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 5:45 PM MDT, 54 minutes earlier. Its key messages:

  • Numerous thunderstorms expected through the evening hours today. Some will have the potential to become strong to severe.
  • The main threats today are very frequent lightning and heavy rainfall, but isolated storms will have the potential to produce large hail and strong, gusty winds.
Area forecast discussion, Jun 14, 5:45 PM MDT, 54 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
545 PM MDT Fri Jun 14 2024

.KEY MESSAGES...

- Numerous thunderstorms expected through the evening hours
  today. Some will have the potential to become strong to
  severe.

- The main threats today are very frequent lightning and heavy
  rainfall, but isolated storms will have the potential to
  produce large hail and strong, gusty winds.

&&

.MESOSCALE...
Issued at 114 PM MDT Fri Jun 14 2024

Initial thunderstorm development over the southern NE panhandle
early this afternoon was likely elevated convection associated with
700mb frontogenesis as indicated by SPC mesoanalysis. Low-levels
based on latest RAP soundings remain capped with 1500 J/kg of MLCAPE
available aloft. Observed mostly heavy rainfall with these storms as
MRMS estimates suggested 1-2" of rainfall between Bushnell and
Kimball over a short duration. Only 1 HREF member suggested this
early development (and it was a time-lagged member). More widespread
CI will commence over the next 1-3 hours near a line from Cheyenne
through Chadron as well as further south in CO moving northeast into
portions of the NE panhandle.

Latest GOES imagery continues to show clearing across Laramie Co
along with southern Goshen and Platte counties in WY as the
atmosphere continues to destabilize today. Stable billow clouds still
appear to be present over portions of the South Laramie Range while
latest trends from GOES EMeso2 shows a narrow Cu field trying to
materialize east of Chugwater. This is positioned along the moisture
convergence boundary noted in surface observations with ~35-40F
degree dew points to the west and moist ~55-60F degree dew points
eastward towards the NE border. This boundary will be the focal
point for additional convection later this afternoon along with any
storms that develop over the higher terrain as the low-levels
continues to destabilize. Latest research sounding taken at CSU
around 17z still showed over 100 J/kg of SBCIN that needs to be
overcome, but PW near 1" will support heavy rainfall with these
storms headed into this afternoon and evening.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 300 PM MDT Fri Jun 14 2024

For details on Friday's storm threat, see the Mesoscale section
above.

While the severe threat should be mostly concluded by around 03z
tonight, the upper level shortwave axis will still be pushing
across the area through about 12z. Synoptic scale lift in the
presence of modest lingering instability will keep some
scattered shower and thunderstorm activity continuing into the early
morning hours Saturday. Heavy rainfall and isolated hail may
still be possible, mostly southeast of a Cheyenne to Alliance
line. The trough axis should clear the eastern border of the
forecast area by around 12z, advecting in fairly dry air in the
middle atmosphere for Saturday morning. Expect clearing skies
and rapid warming for Saturday as winds turn back westerly and
the dryline retreats to the east.

After today's shortwave clears out, the overall synoptic pattern
over the CONUS will feature a strong ridge building over the
Midwest towards the East Coast, with a potent trough starting to
dig into the Pacific northwest. This will leave southwest flow
aloft over our area through the short term forecast period.
Expect a breezy to windy day east of a Cheyenne to Lusk line
underneath the southwest flow. The probability of high winds is
fairly low, just around 10-40% (highest at Rawlins), but not low
enough to discount completely. Gusts of 40 to 50 MPH are likely,
but certainly can't rule out a few gusts of 60+MPH. Other than
that, it looks like a hot day as 700-mb temperatures recover to
around +14 to +17C across the area, supporting widespread 90s
east of the Laramie range. The break in activity will be fairly
short lived though, as another vort- max will eject out of the
Pac NW longwave trough Saturday afternoon. A little bit of
synoptic lift associated with this, along with a quick return in
modest mid-level moisture will initiate another round of widely
scattered showers and thunderstorms. This will be a
dramatically different environment compared to today though,
with much drier low-levels leading to inverted-v soundings.
Thus, the rainfall potential will be reduced, but storms will
have the potential to produce strong, gusty winds. This will be
especially true west of the Laramie range where the baseline
winds will be fairly elevated already. Tomorrow's storms should
be quick and finish early, clearing out by around 01z.

The surface low associated with Saturday's weak shortwave will
push out east by Sunday morning. A surface trough trailing
behind this will push a cold front through the area during the
morning hours, returning easterly flow and better moisture to
the high plains. This will knock temperatures down several
degrees to the east, but it will be another hot one further west
with Rawlins and Laramie expected to reach the upper 80s. The
thunderstorm setup on Sunday looks a little interesting. Much of
the high plains will be strongly capped underneath the
inversion, though the area in the vicinity of the Laramie range
may be able to get a few storms to break through the cap aided
by the topography. Other than that, look for fairly limited
storm coverage through the day Sunday. However, after about 00z,
models are consistently showing the west coast trough digging
slightly further south into the Great Basin. This nudges in some
southerly flow at 700-mb which manifests are fairly potent
isentropic lift overrunning the frontal boundary. With elevated
instability lingering over much of the area, there is the
potential for a late evening or overnight round of showers and
thunderstorms developing mainly north of the North Platte River.
Shear vectors look quite strong with about 50 knot SW winds at
500-mb on top of northeasterly surface winds. Instability will
probably be the main limiting factor, but if this comes
together, some overnight strong to severe thunderstorms will be
possible. We'll need to monitor this in the coming days.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Issued at 421 AM MDT Fri Jun 14 2024

Models in reasonable agreement late this weekend through early
next week, showing broad southwest flow aloft through early
Tuesday. An upper level trough across the eastern Pacific is
forecast to remain anchored over the Pac NW into Monday, and
finally show signs of ejecting east on Tuesday. Further east,
surface high pressure will remain over the northern and central
plains, which will help in producing easterly winds for areas
along and east of the Laramie Range. Upslope easterly winds may
be enhanced by any MCS activity over the northern plains, with
models showing some signs of a mesoscale cool front moving
southwest across the northern Front Range. For Sunday and
Monday, expect a continuation of isolated to widely scattered
(10 to 30 percent coverage) thunderstorms in the late afternoon
through the late evening hours. Although forcing seems limited,
there should be enough low level moisture, jet energy aloft,
and natural terrain-induced convergence along the Laramie Range
to initiate some thunderstorm activity. Not expecting severe
weather, but a few strong thunderstorms are possible Sunday
evening through the overnight hours north of Interstate 80.
Temperatures should remain near or slightly above average with
highs in the 80s for most locations along I-80 and west of I-25.
However, with models hinting towards a backdoor cool front and
easterly winds...high temperatures will struggle to get into the
mid 70s from Douglas to Chadron Nebraska.

For Tuesday night and Wednesday, the 00z GFS is trending more
aggressive with a late-season Pacific cold front as the upper
level trough in the Pac NW tracks eastward. All models generally
have 700mb temperatures dropping between 0c to 5c above zero by
early Wednesday morning as the primary trough axis quickly moves
across the area and weakens. The ECMWF and Canadian are not as
aggressive with the cooler airmass, but are more in line with
the ensemble mean. Kept high temperatures in the mid 60s to mid
70s on Wednesday although some guidance is around 10 degrees
cooler...which is around the 10th percentile of ensemble
spreads and the NBM. Will have to monitor overnight lows with a
few locations already showing min temperatures close to freezing
early Wednesday morning. Kept low POP (15 to 25 percent) for
this time period with an unfavorable signal for widespread
convection due to the cooler temperatures near the surface.

For later next week, models do indicate a general warming trend
as we head into Thursday and next Friday with a more favorable
environment for afternoon and evening thunderstorms.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 538 PM MDT Fri Jun 14 2024

Showers and thunderstorms continue this afternoon and evening
across the southern Nebraska Panhandle and is expected to
continue through mid evening or so. Second round of showers and
storms expected later this evening for Laramie County to include
KCYS. Drier conditions expected Saturday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

MESOSCALE...MB
SHORT TERM...MN
LONG TERM...TJT
AVIATION...GCC
Hazardous weather outlook, Jun 14, 2:09 AM MDT, 16 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
209 AM MDT Fri Jun 14 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-150815-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
209 AM MDT Fri Jun 14 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...FRIDAY

Strong to severe thunderstorms are possible across the high
plains of southeast Wyoming and the western Nebraska Panhandle on
Friday. Torrential rainfall and the potential for flash flooding
will be the primary concern. However, large hail and damaging
winds will be possible with any storms developing early in the
afternoon prior to storm mergers.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY

Daily chances for showers and thunderstorms will be possible
across the area.

.Spotter information statement...

Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.

In the hours before

Special weather statement, Jun 14, 4:24 PM MDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
424 PM MDT Fri Jun 14 2024

NEZ021-055-142300-
Cheyenne NE-Morrill NE-
424 PM MDT Fri Jun 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHEYENNE AND
SOUTHEASTERN MORRILL COUNTIES THROUGH 500 PM MDT...

At 424 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Lisco, or 21 miles west of Oshkosh, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern
Cheyenne and southeastern Morrill Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4132 10276 4141 10288 4166 10265 4164 10263
      4140 10263
TIME...MOT...LOC 2224Z 219DEG 28KT 4142 10275

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Mose
Special weather statement, Jun 14, 4:30 PM MDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
430 PM MDT Fri Jun 14 2024

NEZ020-142300-
Banner NE-
430 PM MDT Fri Jun 14 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BANNER COUNTY THROUGH
500 PM MDT...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harrisburg, or 20 miles northwest of Kimball, moving northeast at 15
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Harrisburg, Wildcat Hills State Recreation Area, and Wrights Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4141 10381 4142 10390 4149 10400 4169 10369
      4168 10350 4159 10344
TIME...MOT...LOC 2229Z 233DEG 14KT 4150 10381

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Mose
Special weather statement, Jun 14, 4:52 PM MDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
452 PM MDT Fri Jun 14 2024

NEZ021-055-142315-
Cheyenne NE-Morrill NE-
452 PM MDT Fri Jun 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CHEYENNE AND
SOUTHEASTERN MORRILL COUNTIES THROUGH 515 PM MDT...

At 451 PM MDT, Doppler radar was tracking a strong thunderstorm over
Gurley, or 15 miles north of Sidney, moving northeast at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Dalton and Gurley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4130 10293 4135 10303 4156 10287 4145 10266
TIME...MOT...LOC 2251Z 219DEG 21KT 4136 10295

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Mose
Local storm report, Jun 14, 5:25 PM MDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
525 PM MDT Fri Jun 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     Flash Flood      Gurley                  41.32N 102.97W
06/14/2024                   Cheyenne           NE   Fire Dept/Rescue

            Flash flooding reported by fire department
            member. All draws around Gurley are flooded
            and over banks. Still rain heavily. Fire
            department starting to flag roads that are
            flooded.

&&

GCC
Local storm report, Jun 14, 6:08 PM MDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
608 PM MDT Fri Jun 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     Flash Flood      1 N Gurley              41.33N 102.97W
06/14/2024                   Cheyenne           NE   Fire Dept/Rescue

            Report of 3.25 inches of rain and still
            raining hard. Area experiencing flash
            flooding currently.

&&

GCC
Local storm report, Jun 14, 6:28 PM MDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
628 PM MDT Fri Jun 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     Flash Flood      11 E Dalton             41.41N 102.76W
06/14/2024                   Cheyenne           NE   Emergency Mngr

            Several photos of water flowing over county
            roads with significant water build up along
            the sides of the roads.

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:08 PM MDTFlash Flood WarningCYSCheyenne, Morrill94 min
Jun 14, 8:36 PM MDTAreal Flood WarningCYSCheyenne, Morrill10 hr

Nearby

Flash Flood Warnings in Nebraska, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.